How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Arun Phophalia Your Own Question
Dr. Arun Phophalia
Dr. Arun Phophalia, Doctor (MD)
Category: Health
Satisfied Customers: 31645
Experience:  MBBS, MS (General Surgery), Fellowship in Sports Medicine
5625079
Type Your Health Question Here...
Dr. Arun Phophalia is online now
A new question is answered every 9 seconds

I had a heart by pass two years ago and in addition I have

Resolved Question:

I had a heart by pass two years ago and in addition I have been prescribed medication for depression and also tablets to help me sleep. The medication I take is Asprin75mg,Simvastatin40mg,Bisoprolol Fumarate2.5mg,Co-Codamol30/500,Doxazosin Mesilate 8mg ,Amitriptyline Hydrochloride 10mg and Mirtazapine 45mg.
Over the past twelve months my weight has increased by two stone (11st 4lb to 13st 4lb) and in an effort to loose weight I have purchased some Meratol tablets. However the label states that if taking medication i should take medical advice.
I have two questions,firstly can I safely take Meratol and secondly is any of my medication likely to be harmful.Perhaps I should state that I only take two tablets a day of Co- codamol and the Doxazosin is to control my bladder. Thank you,Thomas Conway.
Submitted: 5 years ago.
Category: Health
Expert:  Dr. Arun Phophalia replied 5 years ago.

Hello Thomas Conway,

 

Meratol contain Prickly pear extract, Brown Seaweed extract, Cactus extract and Capsicum extract. All of these apparently do not interact with your medications. But with your medical history, one should be apprehensive to take these medications because there are no double blind controlled studies to document the side effects, adverse effects and drug interactions. The other important aspect is to find the reason of your weight gain. Thyroid and adrenal abnormalities are not uncommon in your age group and these should be investigated. If anything is found abnormal; just correcting those by the medications should address the weight gain problem also.

 

Please feel free for your follow up questions.

 

Dr. Arun

Customer: replied 5 years ago.
Thank you for your response.However could you also advise me if any of the medication which I take is likely to be harmful in any way .eg kidneys etc.
Expert:  Dr. Arun Phophalia replied 5 years ago.

You are very welcome, Thomas.

 

All of your medications are safe for long term use and do not usually cause damage to vital organs. Having said that; people who are on multiple medications with significant past medical history, would need an yearly comprehensive metabolic profile (sometimes more frequently) to recheck that all the things are going smoothly.

 

Please feel free for your follow up questions.

 

Dr. Arun

Customer: replied 5 years ago.
Thank you Doctor I will heed your advice.Referring again to my weight gain.The instruction with one of my tablets states that can boost the apetite which seems to have happened to me.If I can't use the Meratol it looks as if I will have to exert a little or a lot more willpower.
Expert:  Dr. Arun Phophalia replied 5 years ago.

You are most welcome.

 

I agree, that eating low calorie food like salads and soups and slight increase in your exercise should take care of the weight and curb the appetite too.

 

It is pleasure and privilege assisting you.

 

I hope this was helpful to you. If it was, please remember to ACCEPT the answer so I can get compensated for my work. If you have any more questions, please feel free to ask. I am truly privileged to help you, and I want to make sure that you are satisfied with the answer. Good luck!

 

Dr. Arun

Dr. Arun Phophalia and 3 other Health Specialists are ready to help you

Related Health Questions